Soul Rebel here. Got a question: Is the warfarin adding all this extra weight on me? Does LMWH have the same side effects?

Since starting warfarin in 2009 I have put on a nasty 45 pounds. I have been working out 3/6 days a week and sometimes twice a day. I have gained some strength but lost no weight. I previously have never had a weight problem I'm 5'6 and have always been between 95 and a more healthier 130. Since warfarin I went from 125 to 175/180 with no ability to lose weight. Is it the warfarin? Is so does LMWH have the same side affect. I can handle just about anything but this weight gain. I had a tia yesterday and my dogs were all around me so my dr took a picture to show what they do when I have an episode dogs r cute but I look like a beached whale! I am what I call a Non-practicing anerexic but don't know how much longer he can remain non-practicing(I have two daughters and I couldn't take a chance of them picking up n it so I fight myself mentally to stay straight for them. But it's making me feel so horrible about myself I know I would feel better and function better if I could lose 40lbs. But even working out both with weight resistance and some form of aerobic. But lose nothing. Is it just me? If I stop eating my INR will put me back in the hospital an I can't get my ins to get me a INR machine so I can test as needed!!! Any advise plz!! ☹️😥

Last edited by

13 Replies

oldestnewest
  • Hi, I know some on steroids gain weight, the other culprit is a slow thyroid, this is often missed, as the doctors are trained in the main to over rely on the very unreliable TSH test, so it is important to test the thyroid more thoroughly and unfortunately at your own expense, some people also if they get a diagnosis for this are put on Levothyroxine, which does not work for everybody, not everybody can convert the T4 to T3. Natural Desiccated Thyroid preparations work very well for patients but are issued on a named patient basis only, which makes this process tricky. MaryF

  • I do not think the anticoagulants will have any influence on your weight.

    We have suggested earlier that you should take LMW Heparin (dalteparin) instead of Warfarin.

    You say that you can not handle the weight gain but obviously you can handle the TIAs. I think you do very wrong to yourself (your body) and also to your daughters as they must be very worried for you having a stroke any minute.

    Kerstin

  • I have put on a stone or so since starting warfarin, also found it very difficult to exercise due to muscle pain and bruising. However, after a year or so on warfarin I was diagnosed hypothyroid, which could account for all of that. With thyroxine I am improving and weight is now stable rather than increasing. It may be warfarin - it started with the warfarin - but it may be the thyroid starting or more likely getting worse at the same time. I am also slightly suspicious that warfarin may trigger or worsen thyroid problems - an awful lot of us warfarin addicts seem to end up with that diagnosis as well.

    As MaryF says, get thyroid tested and keep on at the Drs until they do all the tests or something shows up positive.

  • Hi Ray,

    I do not think Warfarin will trigger or worsen thyroid problems.

    I have learnt that Sjögrens, Hughes Syndrome and Thyroidea go hand in hand as they are said to be sort of "cousins" and the Warfarin is there as a primary drug for Hughes Syndrome.

    Kerstin

  • I don't think that warfarin is the problem with your weight gain and LMWH would not cause it either. As Mary says if it's not being caused by diet ( be honest with yourself) or with another medication like an antiepileptic like Pregabalin or Gabapentin then I would agree with Mary, get your thyroid checked out properly, which may require you doing private testing.

  • I'm trying to get in to see my diagnosing dr and c if he thinks LMWH is the way to go since I am not controlled on warfarin.

    Thank you

  • Thank you for your advice. Stupid question of the day if I go to LMWH do I still test blood with PT/INR?

  • No you do not need that and you can eat what you like like greens also and loose weight.

    Kerstin

  • And drink a glass of wine .... Or two!

  • I find now I'm on warfarin it's difficult to know what to eat for the best. I had weeks and weeks of a horrendous migraine and finally when inr was high enough it subsided.

    My inr is extremely sensitive and as soon as it dips I have migraine.

    I used to eat loads of veg and fruit but Coz of INR have changed the way I eat and that's caused weight gain. I'm not filling up on veg so am hungry and turning to carbs instead.

    Could u be doing that too? I feel I need dietary advice as I'm struggling with what to eat now. I feel alone with it and sometimes feel I won't bother eating at all. I understand what ur saying. 💋

  • Don't not eat, I find I need to eat to feel ok. I do exercise I like running which I've done for a number of years, Warfarin hasn't effected my weight But think the exercise is what keeps me stable

  • Hi WendyWoo,

    Could it be possible for you to change to LMW Heparin instead of Warfarin?

    You have other autoimmun illnesses which I hope have been diagnosed by a Doctor who is an Expert of those illnesses. Important to get the right diagnose and the right treatment. I guess you eat more drugs for those as I eat drugs for bloodpressure and heart.

    I am primary APS (no other autoimmun illnesses so far) and are all the time on the same drugs which will help to keep the INR steady. Important to make notes of how much greens you eat each day as CONSTANTY is the key. As i am LA I am very sensitive in my INR. We need the greens for several reasons.

    Today i know how much greens I have to eat to keep the INR steady so I do not write that down but other things like INR-No and vein-test No and exercise and if I must reduce some greens because of too low INR or the contrary. All those things I write down because they interact with my INR. I live by my own now as I am divorced and my children are grown-up and then it must be easier.

    I think you are right what you say above and now you know that anticogulation is important for you to get rid of the migraine.

    If you can not selftest often enough without the INR-drops, please think about the LMW Heparin instead.

    Good Luck and I wish a Happy Easter to you.

    Kerstin

  • Wendy doooo, not woo , as in do do do it now....i changed over to the LMW heparin and its wonderful! Just my opinion, wish I could've done it sooner. I take it every twelve hours at 6a & 6p. The needles are so small( truthfully), you hardly feel it. If fear is standing in your way, please don't let it. Good wishes!

You may also like...